Hail, Ashtabula
- When
- July 14, 3:15 AM EST
- Where
- Ashtabula County, Ashtabula
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.883, -80.800
Penny size hail was observed.
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 14, 2:10 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 310 AM EDT WED JUL 14 2004 .SHORT TERM (TODAY THROUGH THURSDAY)... CONVECTION COULD NEVER REALLY GET GOING OVER NW OR EVEN N CENTRAL OH OVERNIGHT. THINK THAT SUBSIDENCE FROM COMPLEX MOVING THRU IL/IN/KY EARLIER IN THE NIGHT HELPED KEEP SIGNIFICANT CONVECTION FROM DEVELOPING OR EVEN MOVING INTO ACROSS WESTERN OHIO. THIS WAS EVIDENT BY DWPTS IN SW OH DROPPING 10-15 DEG IN JUST ONE HOUR EARLIER IN THE NIGHT. WL BE INTERESTING TO SEE WHAT HAPPENS OVER THE NEXT COUPLE OF HOURS AS THE LINE MOVES INTO PERHAPS SLIGHTLY MORE FAVORABLE THERMODYNAMIC CONDITIONS OVER NE OH/NW PA. REGARDLESS...JUST PURE EXTRAPOLATION OF THE LINE WOULD LIKELY TAKE IT THRU EXTREME NE OH AND NW PA JUST BEFORE SUNRISE. WL NEED TO CARRY LIKELY POPS THIS MORNING FOR THOSE AREAS. OTHERWISE...FOR AREAS EAST OF A LORAIN TO MFD LINE...WL KEEP CHC POPS FOR THIS MORNING JUST IN CASE THE LINE TRIES TO REDEVELOP TO THE SOUTH AS IT MOVES INTO UNSTABLE AIR. WL MAKE FINAL DECISION ON EXACT PLACEMENT OF MRNG POPS RIGHT BEFORE ZFP ISSUANCE. UPR TROUGH SWINGS THROUGH TODAY...WITH THE UPR LOW CLOSING OFF OVER UPSTATE NY. THIS CAUSES THE LOW TO BASICALLY STALL OUT AND BECOME VERTICALLY STACKED OVER NY STATE. BOTH THE GFS AND ETA SHOW PLENTY OF WRAP AROUND MOISTURE AND SHORT WAVES ROTATING AROUND THE UPR LOW THRU THURSDAY. WITH SUNSHINE THIS MORNING...THINKING SOME DIURNALLY DRIVEN SHOWERS/TSTMS WL DEVELOP WITH THE COLD AIR. THINKING THAT TOL AND FDY BEST CHANCE WL BE WHEN THE VORT AXIS MOVES THROUGH AROUND NOON...BUT THEN THAT AREA WILL DRY OUT RATHER QUICKLY BY EVENING. BUT NW PA SHOULD HAVE SUFFICIENT MOISTURE AND UPR LVL SUPPORT TO SUSTAIN SHOWER ACTIVITY RIGHT THRU THURSDAY. FOR TONIGHT AND THU...WL GO WITH LKLY POPS FOR ERI...TAPERING OFF TO CHC FROM CLE TO MFD THROUGH TOL AND FDY. WL KEEP CHC OF THUNDER IN OVERNIGHT AS WELL WITH SOME WEAK INSTABILITY WITH THE COLD AIR ALOFT. IF THE MODEL QPF VERIFIES NR ERI...COULD BE LOCAL TOTALS OF AROUND 1 INCH TONIGHT AND THU. TEMPS WL BE SIGNIFICANTLY COOLER FOR THE NEXT COUPLE OF DAYS IN NW FLOW AND 850MB TEMPS IN THE LOWER TEENS. DWPTS WL ALSO BE MUCH LOWER...MAKING IT MUCH MORE COMFORTABLE THAN THE PAST COUPLE OF DAYS. && .LONG TERM(THU NIGHT THROUGH TUESDAY)... THE ETA WANTS TO EJECT THE UPR LOW TO THE EAST MUCH FASTER THAN THE GFS THU NIGHT. WITH THE HIGHLY AMPLIFIED PATTERN ACROSS NORTH AMERICA AND THE LACK OF ANY SIGNIFICANT KICKER SHORT WAVE UNTIL FRI NIGHT...HAVE OPTED TO KEEP CHC POPS FOR NW PA THU NIGHT AS WELL. THE GFS WOULD EVEN SUGGEST THAT POPS ARE NEEDED AS FAR WEST AS CLE...BUT THINKING IS THAT CLE WL BE FAR ENOUGH INTO THE DRY AIR. NEXT SYSTEM DIVES INTO THE LOWER LAKES SAT...BUT IS VERY MOISTURE STARVED. ALTHOUGH THE FCST HAS LOW CHC POPS THRU THE WKND...IT IS UNLIKELY THAT THE WHOLE WKND WL BE WET. IN FACT...IT IS POSSIBLE THAT SOME PLACES MAY SEE VERY LITTLE IF ANY RAINFALL OVER THE WEEKEND. NO CHANGES TO THE FCST BEYOND SATURDAY. && .AVIATION (06Z-06Z) WL CONT TREND OF BEING LESS PESSIMISTIC WITH AMT OF TSRA AND PRECIP IN GNL. THINK WL HV QUICK SHOT OF TSRA WITH CDFNT THEN A BREAK TIL INSTABILITY SHRA/TSRA POP UP WITH DAYTIME HEATING. WITH TRACK OF UPR LOW MOVG SE ACRS ERN LERI...INSTABILITY SHRA SHUD MNLY AFFECT ERN AREAS SO ONLY CARRYING SHRA IN PREDOMINATE FCST FOR YNG AND ERI AND ONLY VCSH FOR CLE...MFD AND CAK. AS SHRA DVLP WITH INLAND HEATING CUD SEE CLE PROTECTED FM LERI STABILIZING EFFECTS THIS AFTN. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE PA...NONE && SHORT TERM...MRD LONG TERM...MRD AVIATION...05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 600 AM EDT TUE JUL 13 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140959- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 600 AM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY THERE WILL BE AREAS OF DENSE FOG CAUSING LOCALLY HAZARDOUS DRIVING CONDITIONS THIS MORNING FOR INLAND AREAS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. THUNDERSTORMS ARE EXPECTED FROM LATE TODAY THROUGH TONIGHT. THERE IS A CHANCE THAT SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS ALONG WITH POSSIBLE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...CONTINUING INTO THURSDAY FOR THE NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA COUNTIES. ALSO...UPPER LEVEL LOW PRESSURE OVER EASTERN LAKE ERIE MAY CREATE FAVORABLE CONDITIONS FOR WATERSPOUTS ON LAKE ERIE WEDNESDAY THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY OR TONIGHT.
The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 08:16 UTC.
5 hail. Local standard time, as filed.
Penny size hail was observed.
Penny size hail was observed.
Thunderstorm winds downed one tree and a few large limbs.
Penny to nickel size hail was observed.
Quarter size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414556, 5414554, 5414555, 5414557, 5414558.